Discrete & Computational Geometry

, Volume 48, Issue 4, pp 990–1024 | Cite as

Point Sets on the Sphere \(\mathbb{S}^{2}\) with Small Spherical Cap Discrepancy



In this paper we study the geometric discrepancy of explicit constructions of uniformly distributed points on the two-dimensional unit sphere. We show that the spherical cap discrepancy of random point sets, of spherical digital nets and of spherical Fibonacci lattices converges with order N−1/2. Such point sets are therefore useful for numerical integration and other computational simulations. The proof uses an area-preserving Lambert map. A detailed analysis of the level curves and sets of the pre-images of spherical caps under this map is given.


Discrepancy Isotropic discrepancy Lambert map Level curve Level set Numerical integration Quasi-Monte Carlo Spherical cap discrepancy 


  1. 1.
    Aistleitner, C.: Covering numbers, dyadic chaining and discrepancy. J. Complex. 27(6), 531–540 (2011) MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Alexander, K.S.: The central limit theorem for empirical processes on Vapnik–Červonenkis classes. Ann. Probab. 15(1), 178–203 (1987) MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Alexander, K.S., Talagrand, M.: The law of the iterated logarithm for empirical processes on Vapnik–Červonenkis classes. J. Multivar. Anal. 30(1), 155–166 (1989) MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Andrievskii, V.V., Blatt, H.-P., Götz, M.: Discrepancy estimates on the sphere. Monatshefte Math. 128(3), 179–188 (1999) MATHCrossRefGoogle Scholar
  5. 5.
    Barvinok, A.: A Course in Convexity. Graduate Studies in Mathematics, vol. 54. American Mathematical Society, Providence (2002) MATHGoogle Scholar
  6. 6.
    Beck, J.: Sums of distances between points on a sphere—an application of the theory of irregularities of distribution to discrete geometry. Mathematika 31(1), 33–41 (1984) MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Beck, J.: On the discrepancy of convex plane sets. Monatshefte Math. 105(2), 91–106 (1988) MATHCrossRefGoogle Scholar
  8. 8.
    Beck, J., Chen, W.W.L.: Irregularities of Distribution. Cambridge Tracts in Mathematics, vol. 89. Cambridge University Press, Cambridge (2008). Reprint of the 1987 original. [MR0903025] Google Scholar
  9. 9.
    Bendito, E., Carmona, A., Encinas, A.M., Gesto, J.M., Gómez, A., Mouriño, C., Sánchez, M.T.: Computational cost of the Fekete problem. I. The forces method on the 2-sphere. J. Comput. Phys. 228(9), 3288–3306 (2009) MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bondarenko, A., Radchenko, D., Viazovska, M.: Optimal asymptotic bounds for spherical designs (2011). arXiv:1009.4407v3 [math.MG]
  11. 11.
    Brauchart, J.S.: Optimal logarithmic energy points on the unit sphere. Math. Comput. 77(263), 1599–1613 (2008) MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Brauchart, J.S., Dick, J.: Quasi-Monte Carlo rules for numerical integration over the unit sphere \(\mathbb{S}^{2}\). Numer. Math. 121(3), 473–502 (2012) MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Brauchart, J.S., Saff, E.B., Sloan, I.H., Womersley, R.S.: Sequences of approximate spherical designs. Manuscript, 62 pages Google Scholar
  14. 14.
    Brauchart, J.S., Womersley, R.S.: Numerical integration over the unit sphere, \(\mathbb{L}_{2}\)-discrepancy and sum of distances. Manuscript, 26 pages Google Scholar
  15. 15.
    Cassels, J.W.S.: An Introduction to the Geometry of Numbers. Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, vol. 99. Springer, Berlin (1959) MATHCrossRefGoogle Scholar
  16. 16.
    Chen, X., Frommer, A., Lang, B.: Computational existence proofs for spherical t-designs. Numer. Math. 117(2), 289–305 (2011) MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Damelin, S.B., Grabner, P.J.: Energy functionals, numerical integration and asymptotic equidistribution on the sphere. J. Complex. 19(3), 231–246 (2003). Numerical integration and its complexity (Oberwolfach, 2001) MathSciNetCrossRefGoogle Scholar
  18. 18.
    Damelin, S.B., Grabner, P.J.: Corrigendum to: “Energy functionals, numerical integration and asymptotic equidistribution on the sphere” [J. Complexity 19 (2003), no. 3, 231–246; mr1984111]. J. Complex. 20(6), 883–884 (2004) MathSciNetGoogle Scholar
  19. 19.
    Delsarte, P., Goethals, J.M., Seidel, J.J.: Spherical codes and designs. Geom. Dedic. 6(3), 363–388 (1977) MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    Dick, J., Pillichshammer, F.: Digital Nets and Sequences. Discrepancy Theory and Quasi-Monte Carlo Integration. Cambridge University Press, Cambridge (2010) MATHGoogle Scholar
  21. 21.
    Dudley, R.M.: Central limit theorems for empirical measures. Ann. Probab. 6(6), 899–929 (1979). 1978 MathSciNetCrossRefGoogle Scholar
  22. 22.
    Durst, M., Dudley, R.M.: Empirical processes, Vapnik–Chervonenkis classes and Poisson processes. Probab. Math. Stat. 1(2), 109–115 (1981). 1980 MathSciNetGoogle Scholar
  23. 23.
    Faure, H.: Discrépance de suites associées à un système de numération (en dimension s). Acta Arith. 41(4), 337–351 (1982) MathSciNetMATHGoogle Scholar
  24. 24.
    Götz, M.: On the distribution of weighted extremal points on a surface in R d, d≥3. Potential Anal. 13(4), 345–359 (2000) MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Grabner, P.J.: Erdős–Turán type discrepancy bounds. Monatshefte Math. 111(2), 127–135 (1991) MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Grabner, P.J., Tichy, R.F.: Spherical designs, discrepancy and numerical integration. Math. Comput. 60(201), 327–336 (1993) MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Hannay, J.H., Nye, J.F.: Fibonacci numerical integration on a sphere. J. Phys. A 37(48), 11591–11601 (2004) MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Hardin, D.P., Saff, E.B.: Discretizing manifolds via minimum energy points. Not. Am. Math. Soc. 51(10), 1186–1194 (2004) MathSciNetMATHGoogle Scholar
  29. 29.
    Hardin, R.H., Sloane, N.J.A.: McLaren’s improved snub cube and other new spherical designs in three dimensions. Discrete Comput. Geom. 15(4), 429–441 (1996) MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Haussler, D.: Sphere packing numbers for subsets of the Boolean n-cube with bounded Vapnik–Chervonenkis dimension. J. Comb. Theory, Ser. A 69(2), 217–232 (1995) MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Heinrich, S., Novak, E., Wasilkowski, G.W., Woźniakowski, H.: The inverse of the star-discrepancy depends linearly on the dimension. Acta Arith. 96(3), 279–302 (2001) MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Korevaar, J.: Fekete extreme points and related problems. In: Approximation Theory and Function Series, Budapest, 1995. Bolyai Soc. Math. Stud., vol. 5, pp. 35–62. János Bolyai Math. Soc., Budapest (1996) Google Scholar
  33. 33.
    Korevaar, J., Meyers, J.L.H.: Spherical Faraday cage for the case of equal point charges and Chebyshev-type quadrature on the sphere. Integral Transforms Spec. Funct. 1(2), 105–117 (1993) MathSciNetMATHCrossRefGoogle Scholar
  34. 34.
    Kuipers, L., Niederreiter, H.: Uniform Distribution of Sequences. Pure and Applied Mathematics. Wiley-Interscience, New York (1974) MATHGoogle Scholar
  35. 35.
    Larcher, G.: Optimale Koeffizienten bezüglich zusammengesetzter Zahlen. Monatshefte Math. 100(2), 127–135 (1985) MathSciNetMATHCrossRefGoogle Scholar
  36. 36.
    Larcher, G.: On the distribution of s-dimensional Kronecker-sequences. Acta Arith. 51(4), 335–347 (1988) MathSciNetMATHGoogle Scholar
  37. 37.
    Larcher, G.: Corrigendum: “On the distribution of s-dimensional Kronecker-sequences” [Acta Arith. 51 (1988), no. 4, 335–347; MR0971085 (90f:11065)]. Acta Arith. 60(1), 93–95 (1991) MathSciNetMATHGoogle Scholar
  38. 38.
    Li, X.-J., Vaaler, J.D.: Some trigonometric extremal functions and the Erdős–Turán type inequalities. Indiana Univ. Math. J. 48(1), 183–236 (1999) MathSciNetMATHCrossRefGoogle Scholar
  39. 39.
    Lubotzky, A., Phillips, R., Sarnak, P.: Hecke operators and distributing points on the sphere. I. Commun. Pure Appl. Math. 39(S, suppl.), S149–S186 (1986). Frontiers of the Mathematical Sciences: 1985 (New York, 1985) MathSciNetMATHCrossRefGoogle Scholar
  40. 40.
    Lubotzky, A., Phillips, R., Sarnak, P.: Hecke operators and distributing points on S 2. II. Commun. Pure Appl. Math. 40(4), 401–420 (1987) MathSciNetMATHCrossRefGoogle Scholar
  41. 41.
    Narcowich, F.J., Sun, X., Ward, J.D., Wu, Z.: LeVeque type inequalities and discrepancy estimates for minimal energy configurations on spheres. J. Approx. Theory 162(6), 1256–1278 (2010) MathSciNetMATHCrossRefGoogle Scholar
  42. 42.
    Niederreiter, H.: Random Number Generation and Quasi-Monte Carlo Methods. CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 63. SIAM, Philadelphia (1992) MATHCrossRefGoogle Scholar
  43. 43.
    Niederreiter, H., Sloan, I.H.: Integration of nonperiodic functions of two variables by Fibonacci lattice rules. J. Comput. Appl. Math. 51(1), 57–70 (1994) MathSciNetMATHCrossRefGoogle Scholar
  44. 44.
    Philipp, W.: Empirical distribution functions and uniform distribution mod 1. In: Proc. Conf. Diophantine Approximation and Its Application, Washington, DC, 1972, pp. 211–234. Academic Press, New York (1973) Google Scholar
  45. 45.
    Saff, E.B., Kuijlaars, A.B.J.: Distributing many points on a sphere. Math. Intell. 19(1), 5–11 (1997) MathSciNetMATHCrossRefGoogle Scholar
  46. 46.
    Sjögren, P.: Estimates of mass distributions from their potentials and energies. Ark. Mat. 10, 59–77 (1972) MathSciNetMATHCrossRefGoogle Scholar
  47. 47.
    Sloan, I.H., Womersley, R.S.: Extremal systems of points and numerical integration on the sphere. Adv. Comput. Math. 21(1–2), 107–125 (2004) MathSciNetMATHCrossRefGoogle Scholar
  48. 48.
    Sloan, I.H., Womersley, R.S.: A variational characterisation of spherical designs. J. Approx. Theory 159(2), 308–318 (2009) MathSciNetMATHCrossRefGoogle Scholar
  49. 49.
    Sobol’, I.M.: Distribution of points in a cube and approximate evaluation of integrals. Z̆. Vyčisl. Mat. i Mat. Fiz. 7, 784–802 (1967) MathSciNetGoogle Scholar
  50. 50.
    Stolarsky, K.B.: Sums of distances between points on a sphere. II. Proc. Am. Math. Soc. 41, 575–582 (1973) MathSciNetMATHCrossRefGoogle Scholar
  51. 51.
    Talagrand, M.: Sharper bounds for Gaussian and empirical processes. Ann. Probab. 22(1), 28–76 (1994) MathSciNetMATHCrossRefGoogle Scholar
  52. 52.
    Talagrand, M.: Vapnik–Chervonenkis type conditions and uniform Donsker classes of functions. Ann. Probab. 31(3), 1565–1582 (2003) MathSciNetMATHCrossRefGoogle Scholar
  53. 53.
    Vapnik, V.N., Červonenkis, A.J.: The uniform convergence of frequencies of the appearance of events to their probabilities. Teor. Verojatnost. i Primenen. 16, 264–279 (1971) MathSciNetMATHGoogle Scholar
  54. 54.
    Wagner, G.: Erdős–Turán inequalities for distance functions on spheres. Mich. Math. J. 39(1), 17–34 (1992) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Institute of Mathematics AGraz University of TechnologyGrazAustria
  2. 2.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia

Personalised recommendations